Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 83, NWS Pittsburgh, PA

August 30, 2004Garrett County, Maryland

NWS Pittsburgh, PA issued this flash flood warning at Aug 30, 2004, 2:19 PM EDT for Garrett County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2004, 2:19 PM EDT (18:19 UTC)
Expired
Aug 30, 2004, 5:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Garrett County, MD

The radar

The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 301821
FFWPBZ
MDC023-302115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 PM EDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GARRETT COUNTY IN MARYLAND

* UNTIL 515 PM EDT

* AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAINFALL AND POSSIBLE FLASH FLOODING NEAR CASSELMAN AND
  GORTNER.  RADAR ESTIMATES THAT IN EXCESS OF 2 INCHES OF RAIN HAS
  FALLEN IN THE SHADE RUN BASIN IN NORTHERN GARRETT COUNTY AND IN
  THE AMBROSE RUN BASIN OVER SOUTHERN GARRETT COUNTY.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND IF FLOOD WATER THREATENS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 3972 7904 3927 7938 3921 7948 3971 7946

$$

15
1 follow-up statement
000 
WGUS71 KPBZ 301856
FFSPBZ
MDC023-302115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 PM EDT MON AUG 30 2004


...A FLASH FLOOD WARNING CONTINUES FOR GARRETT COUNTY UNTIL 515 PM 
EDT...


* AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THAT HEAVY RAINFALL WAS DIMINISHING OVER GARRETT COUNTY.  
HOWEVER...RUNOFF FROM RAINFALL AT THE RATE OF OVER 2 INCHES PER HOUR 
WILL CONTINUE FOR THE NEXT COUPLE OF HOURS.  STREET FLOODING WAS 
REPORTED IN GORTNER.

DO NOT DRIVE THROUGH WATER FLOWING OVER ROADS...MOVE TO HIGH GROUND 
IF FLOOD WATER FROM SHADE RUN OR AMBROSE RUN THREATEN...AND PLEASE 
REPORT INCIDENTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY 
CALLING 1-877-633-6772. 

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 9:18 AM EDT, 5 hours 1 minute earlier.

Area forecast discussion, Aug 30, 9:18 AM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
918 AM EDT MON AUG 30 2004

.SHORT TERM (REST OF TODAY THROUGH TUESDAY NIGHT)...

WL UPDATE ZNS SHORTLY TO BUMP UP POPS TO LKLY TDA BASED ON CURRENT
RADAR TREND. BACK EDGE OF RAIN AREA STILL HOLDING ACRS E CNTRL OH
WITH LTL EWD MVMT. MORE SHWRS CONTG TO DVLP UPSTREAM AND THEN SLIDE
NEWD ALG FNT. EXPECT PCPN TO BGN TO PUSH EWD MORE QUICKLY THIS AFTN.

NO CHGS PLANNED FOR LTR PDS.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 234 AM EDT MON AUG 30 2004

AVIATION

ACTIVITY HAS QUIETED DOWN THIS EARLY MORNING AS FRONT HAS PUSHED
THROUGH PORTIONS OF THE REGION AND HEATING IS LOST. FOR THE EARLY
MORNING PERIOD AREAS EAST OF THE FRONT WILL EXPERIENCE IFR
CONDITIONS WITH LOW VIS FROM FOG AND LOW CEILINGS. JUST WEST OF THE
FRONT CEILINGS HAVE LIFTED IN DRIER AIR...HOWEVER LL MOISTURE WITH
IFR TO MVFR CONDITIONS ARE MOVING IN ACROSS OH AND WOULD EXPECT THIS
TREND TO CONTINUE EASTWARD BY DAWN.

FORECAST TODAY WILL SHOW VERY GRADUAL IMPROVEMENT IN CEILINGS AS
FRONTAL BOUNDARY GETS PHASED IN WITH REMNANTS OF GASTON. APPEARS
BEST CHANCE FOR PCPN WILL BE EAST AHEAD OF FRONT. IFR TO MVFR
CONDITIONS EXPECTED THROUGHOUT MOST OF THE MORNING WITH IMPROVEMENT
FROM WEST TO EAST THIS AFTERNOON AND EVENING. DO NOT EXPECT
WIDESPREAD RAIN FOR MOST OF THE AREA TODAY WITH ACTIVITY EXPECTED TO
BE SCATTERED WEST OF THE RIDGES.

SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...

BIGGEST FORECAST PROBLEM TODAY IS DETERMINING WHERE PCP WILL BE
OCCURRING AND HOW HIGH TO GO WITH POPS. FRONTAL BOUNDARY HAS PASSED
THROUGH THE OFFICE TEMPORARILY LIFTING CEILINGS AND IMPROVING
VISIBILITIES...HOWEVER MORE CLOUDS AND SCATTERED RAIN AND DRIZZLE IS
MOVING ACROSS OH AHEAD OF TROUGH. THINKING IS THE HIGHEST POPS TODAY
WILL BE EAST OF BOUNDARY AS PLENTY OF MOISTURE CONTINUES TO BE
PUMPED INTO MY EASTERN AREAS FROM REMNANTS OF GASTON. MOST OF THE
ACTIVITY ACROSS THE AREA TODAY WILL BE SCATTERED. HOWEVER ALONG AND
AHEAD OF BOUNDARY HEAVY DOWNPOURS STILL CONTINUE TO BE A
POSSIBILITY. WITH THE HEAVIEST RAIN OVER THE PAST COUPLE OF DAYS
OVER MY WESTERN ZONES WILL LET THE FFA EXPIRE AT 5AM. ATMOSPHERE
SHOULD REMAIN STABLE FOR MOST OF CWA AS HIGHER TDS WILL BE PUSHED
EASTWARD AND LITTLE SUNSHINE IS EXPECTED TODAY. MODELS PICKING UP
PRETTY WELL ON A TRANSFER OF MOISTURE AND ENERGY TO GASTON LATER
THIS AFTERNOON WHICH SHOULD BRING A QUICK END TO THE PRECIP ACROSS
MOST OF THE CWA BY THIS EVENING.

HIGH PRESSURE BUILDS IN ON TUESDAY SETTING UP QUIET WEATHER PATTERN
WITH DRY AND COMFORTABLE CONDITIONS.

LONG TERM (WEDNESDAY THROUGH SUNDAY)...
STRONG RIDGE BUILDS INTO THE EAST WHICH WILL MEAN QUIET WEATHER FOR
THE AREA FOR A GOOD PORTION OF THE WEEK. WEEKEND COULD CHANGE
DEPENDING ON TROPICS.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 30, 5:09 AM EDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 AM EDT MON AUG 30 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-310908-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
509 AM EDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 30, 1:14 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
114 PM EDT MON AUG 30 2004

MDZ001-301830-
GARRETT MD-
114 PM EDT MON AUG 30 2004

...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS GARRETT COUNTY...

SLOW MOVING THUNDERSTORMS WITH HEAVY DOWNPOURS CONTINUE TO FORM AND
MOVE VERY SLOWLY NORTHEAST ACROSS WESTERN PORTIONS OF GARRETT
COUNTY. RAIN AMOUNTS OVER AN INCH ARE POSSIBLE IN A SHORT PERIOD OF
TIME. THESE HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADS AND
LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.

Nearby

Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.